Kansas, 2007

Flash Flood and Hail in Kansas, July 31, 2007

July 31, 2007 · NWS GLD · 3 events in 2 counties and zones

Scattered slow-moving thunderstorms produced very heavy rainfall and hail up to golf ball size across parts of NW Kansas and SW Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered slow-moving thunderstorms produced very heavy rainfall and hail up to golf ball size across parts of NW Kansas and SW Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 1:05 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 31, 1:05 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT TUE JUL 31 2007

.SHORT TERM... (TONIGHT - FRIDAY)
WATER VAPOR SHOWS DEEP MOISTURE PLUME HAS MOVED OFF TO THE EAST WITH
MORNING CONVECTION...BUT STILL MID LEVEL MOISTURE REMAINING IN
SOUTHERN PART OF THE CWA. VISIBLE SATELLITE SHOWS THE OLD FRONTAL
BOUNDARY ACROSS SOUTHWEST KANSAS...WITH A SLOW NORTH AND EAST
MOVEMENT. THINK THE FRONT WILL BE THE KEY TO THE FORECAST TONIGHT
AND ONCE AGAIN BE THE FOCUS FOR AFTERNOON CONVECTIVE DEVELOPMENT.
THE NAM QPF OUTPUT CAPTURES THAT SCENARIO THE BEST AND WILL HAVE
SOLID POPS ACROSS THE SOUTH. 0-6KM MEAN WINDS REMAIN BELOW
10KTS...SO ISOLATED HEAVY RAIN AGAIN A THREAT THROUGH THE EVENING
HOURS. DIRECTIONAL SHEAR IS QUITE GOOD...BUT OVERALL FLOW REMAINS
WEAK AND FREEZING HEIGHTS ARE HIGH...SO DO NOT SEE MUCH OF A SEVERE
THREAT. CONVECTION SHOULD SLOWLY MAKES IT WAY EASTWARD
OVERNIGHT...LINGERING INTO WEDNESDAY MORNING IN FAR EASTERN ZONES.

NEXT FRONTAL BOUNDARY WILL BE SAGGING INTO THE NORTHWEST COUNTIES
WEDNESDAY AFTERNOON...WITH SCATTERED THUNDERSTORMS DEVELOPING WITH
AFTERNOON HEATING AND CONVERGENCE ALONG THE FRONT. MEAN WIND WILL
TAKE THOSE SLOWLY SOUTHWEST THROUGH THE EVENING HOURS.

THURSDAY FORECAST WILL HINGE ON FRONTAL POSITION. NAM HAS IT NEAR OR
JUST SOUTH OF I-70...HARD TO FIND IN THE COARSE RESOLUTION OUTPUT OF
THE GFS. SREF HAS THE ENTIRE CWA IN CHANCE TO LIKELY POPS. PREFER TO
KEEP PACE WITH THE MAV POPS HERE AND WILL BUMP UP POPS A LITTLE MORE
INTO THE SOLID CHANCE CATEGORY. WILL ALSO TRIM TEMPERATURES ACROSS
THE BOARD WITH EASTERLY FLOW DOMINANT AT THE SURFACE.

FRONT WILL PROBABLY STILL BE A FACTOR ON FRIDAY. NAM SHOWS SURFACE
CONVERGENCE ACROSS SOUTHWEST CWA WHICH IS PROBABLY THE FRONT. COULD
HAVE OVERRUNNING PRECIPITATION AS WELL. STORM MOTIONS WILL BE A VERY
SLOW 200/05KT.

.LONG TERM... (SATURDAY - TUESDAY)
UPPER RIDGE CENTERED OVER THE SOUTHERN PLAINS EARLY IN THE PERIOD
WILL RETREAT TO LOWER MISSISSIPPI RIVER VALLEY LATE AS STRONG
NORTHERN STREAM SHORTWAVE MOVES ACROSS NORTHERN ROCKIES. LOCAL AREA
WILL SEE INCREASING WEST/SOUTHWEST FLOW ALOFT ON SOUTHERN FRINGE OF
THE UPPER JET. BOTH GFS AND ECMWF FORECAST A PERSISTENT SURFACE
TROUGH TO BE LOCATED NORTH TO SOUTH ACROSS THE FORECAST AREA EACH
DAY IN THE EXTENDED PERIOD. HOWEVER...WITH 700MB TEMPERATURES
FORECAST BY THE GFS TO BE NEAR 15C...REMAINS TO BE SEEN IF
CONVERGENCE ALONG THE SURFACE TROUGH WILL BE ENOUGH TO OVERCOME
STRONG CAPPING OF WARM LAYER. WORTH NOTING...ECMWF A FEW DEGREES
COOLER...ENOUGH TO WEAKEN THE CAP CONSIDERABLY. FORECAST WILL
CONTINUE TO CARRY A DAILY MENTION OF THUNDERSTORMS IN THE AFTERNOON
AND EVENING HOURS...AND LEANED TOWARD THE COOLER ECMWF FOR
TEMPERATURES...MAINLY BECAUSE OF THE PRONOUNCED WARM BIAS OF THE GFS
THIS SUMMER.

&&

.AVIATION...WITH A SMALL WEAK UPPER LEVEL TROUGH IN THE
REGION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
MAINLY IN EASTERN AREAS OF THE TRI STATE REGION INCLUDING KMCK. WITH
DRIER AIR OVER WESTERN AREAS...IT IS UNLIKELY THAT CONVECTION WILL
SPREAD WEST...AS A RESULT SHOWERS AND THUNDERSTORMS HAVE BEEN LEFT
OUT OF KGLD TAF. CONVECTION SHOULD DISSIPATE BY 03Z. WINDS WILL
GENERALLY STAY SOUTHEASTERLY OR SOUTHERLY THROUGH THE TAF PERIOD.
SOUTHERLY WINDS ABOUT 10KT OVERNIGHT SHOULD LIMIT MORNING FOG
DEVELOPMENT DESPITE PLENTY OF BOUNDARY LEVEL RELATIVE HUMIDITY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK/JDK/SFJ
Hazardous weather outlook, Jul 31, 9:24 AM MST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT TUE JUL 31 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT TUE JUL 31 2007 /1124 AM CDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN KANSAS AND NEBRASKA
COUNTIES OF THE TRI STATE REGION. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...THOUGH SLOWER MOVING STORMS COULD BE RESPONSIBLE
FOR LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY NIGHT...A COLD FRONT WILL
SLOWLY MOVE ACROSS THE AREA BRINGING ANOTHER CHANCE OF THUNDERSTORMS.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...SOME STORMS
MAY PRODUCE LOCALLY HEAVY RAIN. BEGINNING FRIDAY AFTERNOON A
SLIGHT CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOHNSON/BULLER

In the hours before

Special weather statement, Jul 31, 2:34 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT TUE JUL 31 2007

KSZ027-312200-
WALLACE-
334 PM MDT TUE JUL 31 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF WALLACE...AND MOVING NORTH AT 5
MPH. SMALL HAIL AND HEAVY RAIN WILL OCCUR WITH THIS STORM. YOU CAN
EXPECT RAIN AMOUNTS BETWEEN ONE AND TWO INCHES IN EXTREME NORTHEAST
WALLACE COUNTY.

MENTZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Wallace

When
July 31, 3:02 PM MST
Where
Wallace County, 16 mi NNW of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.134, -101.694

Flash Flood, Wallace

When
July 31, 3:45 PM MST to 7:00 PM MST
Where
Wallace County, 8 mi NNW of Sharon Spgs to 10 mi N of Sharon Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.987, -101.787

Water reported 2-3 feet over county road in northern Wallace county. Field terraces washed away.

Hail, Cheyenne

When
July 31, 8:00 PM CST
Where
Cheyenne County, 17 mi N of Bird City
Measured
1.75 in hail
Reported by
Public
Coordinates
39.996, -101.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38045, 38051, 38046.